Cannabinoid hyperemesis syndrome (CHS) is recurrent nausea, vomiting, and cramping abdominal pain that can occur due to prolonged, high-dose cannabis use. These symptoms may be relieved temporarily by taking a hot shower or bath. Complications may include kidney failure and electrolyte problems, and the condition can be fatal if not properly managed.
|Cannabinoid hyperemesis syndrome (CHS)|
|People with CHS often find some relief with hot baths or showers|
|Symptoms||Nausea, vomiting, stomach pain|
|Causes||Long term cannabis use|
|Diagnostic method||Based on the symptoms|
|Differential diagnosis||Cyclical vomiting syndrome|
|Treatment||Cannabis cessation, hot baths and showers|
Weekly cannabis use is generally required for the syndrome to occur; synthetic cannabinoids can also cause CHS. The underlying mechanism is unclear, with several possibilities proposed. Diagnosis is based on the symptoms, as well as the history of cannabis use (including a urine screen test if necessary). The condition is typically present for some time before the diagnosis is made. Another condition that presents similarly is cyclic vomiting syndrome (CVS).
The only known effective treatment for CHS is to stop using cannabis. Two weeks (or possibly more) may be required to see a benefit. The primary differentiation between CHS and CVS is that cessation of cannabis use only relieves CHS.
The syndrome was first described in 2004, and simplified diagnostic criteria were published in 2009.